Thunderstorm Wind, Gosper
- When
- August 8, 6:05 PM CST
- Where
- Gosper County, 6.4 mi WSW of Johnson Res
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.663, -99.962
Wind gusts were estimated at 65 MPH.
A fairly quick-hitting round of severe thunderstorms affected southwest portions of South Central Nebraska on this Monday evening, marking the third day in a row that severe weather affected parts of the 24-county area. These storms were most concentrated across western Dawson, Gosper, Phelps, Furnas and Franklin Counties, first sliding into the area from the northwest around 7 PM CDT, and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A fairly quick-hitting round of severe thunderstorms affected southwest portions of South Central Nebraska on this Monday evening, marking the third day in a row that severe weather affected parts of the 24-county area. These storms were most concentrated across western Dawson, Gosper, Phelps, Furnas and Franklin Counties, first sliding into the area from the northwest around 7 PM CDT, and exiting south into northern Kansas around 930 PM. In terms of storm mode, this event featured a combination of southeast-moving multicells along with a few embedded, outflow-dominant supercells. Severe weather reports included a mix of damaging winds and hail up to quarter size, with Gosper County likely experiencing the greatest impact with reports of hail driven by 60-70 MPH winds across primarily the northeast half of the county.
Although some of these storms developed directly across the area, the initial activity that pushed into western Dawson and Gosper Counties had been approaching from west central Nebraska for a few hours. These southeastward moving storms developed in a mesoscale environment featuring around 2000 J/kg mixed-layer CAPE, and seasonably strong deep-layer vertical wind shear of at least 40 knots. Aloft, west-northwest flow in the mid-levels was enhanced by a shortwave trough tracking southeast across Nebraska. At the surface, the environment was somewhat unusual for early evening severe weather development, given that winds were light and northerly behind a weak cold front stretched across Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 8, 5:11 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 611 PM CDT MON AUG 8 2011 .AVIATION...00Z TAF. THUNDERSTORMS ACROSS WESTERN NEBRASKA WILL CONTINUE TO MOVE SOUTHEAST INTO THE EARLY EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. IT IS DOUBTFUL THAT COVERAGE WILL BECOME GREAT ENOUGH TO WARRANT A CHANCE OF THUNDERSTORMS ARE KGRI...SO KEPT IT OUT OF THE LATEST TAF. MOST OF THE TAF PERIOD SHOULD BE DOMINATED BY PASSING MID AND HIGH LEVEL CLOUDS...WITH A CEILING POSSIBLE AT TIMES. WINDS SHOULD BE FAIRLY LIGHT THROUGH MUCH OF THE PERIOD. && .PREV DISCUSSION... /ISSUED 257 PM CDT MON AUG 8 2011/ SHORT TERM...THROUGH 12Z WEDNESDAY. PRIMARY FORECAST CONCERNS CENTER UPON CHANCES FOR PRECIPITATION. MORNING UPPER AIR ANALYSIS INDICATES QUASI-ZONAL TO NORTHWESTERLY FLOW ACROSS THE CENTRAL PLAINS WITH THE UPPER LEVEL JET AXIS POSITIONED OVERHEAD OUR CWA IN THE 70-90KT RANGE. WATER VAPOR IMAGERY INDICATES A MID LEVEL SHORT WAVE PUSHING INTO THE MISSISSIPPI VALLEY...WITH ANOTHER MID LEVEL SHORT WAVE MOVING INTO NORTHWESTERN NEBRASKA AND A MID LEVEL LOW POSITIONED OVER SOUTHERN MANITOBA AND MOVING SOUTHEAST. AT THE SURFACE A WEAKENING SURFACE FRONT JUST SOUTH OF HIGHWAY 6 HAS MORE OR LESS WEAKENED INTO A TROUGH...WITH ANOTHER SURFACE FRONT NOTED OVER PORTIONS OF SOUTHERN KANSAS AND NORTHERN OKLAHOMA. SHORT TERM MODEL GUIDANCE CONTINUES TO INDICATE THE APPROACHING MID LEVEL SHORT WAVE WILL PUSH ACROSS NORTH/NORTHEASTERN NEBRASKA LATER TONIGHT...WITH THE TROUGH AXIS LIKELY CLEARING THE AREA DURING THE 00Z-03Z TIME FRAME. APPRECIABLE KINEMATIC FORCING WILL REMAIN LIMITED UNTIL THERMAL ADVECTION AND DPVA AHEAD OF THE APPROACHING MID LEVEL SHORT WAVE NEARS THE AREA. EVEN THEN AM NOT OVERLY EXCITED REGARDING LATE AFTERNOON/EARLY EVENING PRECIPITATION CHANCES WITH THE BULK OF THE OMEGA REMAINING NORTHEAST OF OUR CWA...BUT WITH ENOUGH AFTERNOON HEATING AND PERHAPS SOME ADDITIONAL FORCING NEAR THE SURFACE TROUGH OVER SOUTH CENTRAL NEBRASKA...ISOLATED THUNDERSTORM ACTIVITY CANNOT BE RULED OUT. SHOULD THUNDERSTORM DEVELOPMENT BE REALIZED...0-1KM MLCAPE VALUES OF 1500-2000J/KG WILL LIKELY BE WAITING...WITH DEEP LAYER BULK SHEAR VALUES GENERALLY IN THE 40-45KT RANGE. GIVEN ALL THIS...WILL CONTINUE TO HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER LATE THIS AFTERNOON THROUGH THIS EVENING. PRECIPITATION CHANCES WILL BE NEXT TO NIL ONCE THE MID LEVEL TROUGH AXIS CLEARS THE AREA...THUS KEPT 06Z-12Z TUESDAY DRY. MUCH OF THE CWA SHOULD REMAIN DRY DURING THE DAY TUESDAY AS WELL AS SURFACE RIDGING INFILTRATES THE AREA THUS ALLOWING FOR DECREASING LOW LEVEL MOISTURE LEVELS AND A CONTINUED LACK OF KINEMATIC FORCING. SHORT TERM GUIDANCE SUGGESTS THE SURFACE RIDGE WILL MOVE EAST OF THE AREA BY LATE TUESDAY AFTERNOON THUS ALLOWING FOR LOW LEVEL RETURN FLOW ALONG WITH RESULTANT LOW LEVEL THERMAL ADVECTION AND ISENTROPIC UPGLIDE. THIS LOW LEVEL RETURN FLOW...WORKING IN CONCERT WITH AN APPROACHING MID LEVEL SHORT WAVE FROM THE NORTHWEST...WILL LIKELY RESULT IN PRECIPITATION ACROSS MUCH OF THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. QPF FIELDS FROM THE SREF MEAN...NAM...EC AND OPERATIONAL GFS ALL SUGGEST BETWEEN A HALF INCH AND ONE INCH OF RAINFALL WILL BE OBSERVED ACROSS THE AREA...WITH THE HEAVIEST PRECIPITATION EXPECTED ACROSS OUR SOUTHWEST WHERE THE NOSE OF A 40-50KT LLJ WILL LIKELY PROMOTE ENOUGH LOW LEVEL MOISTURE ADVECTION AND CONVERGENCE FOR ADDITIONAL LIFT AND RESULTANT HEAVIER PRECIPITATION. LONG TERM...WEDNESDAY THROUGH MONDAY...A COLD FRONT IS EXPECTED TO PUSH SOUTHWARD ACROSS THE CENTRAL PLAINS AND INTO SOUTHERN KANSAS ON WEDNESDAY...WITH 850 MB TEMPS FORECAST TO DROP 6-8C BEHIND THIS FRONT BY AFTERNOON. WITH THIS COOLER AND UNSETTLED AIRMASS IN PLACE...EXPECT WEDNESDAY TO BE AN UNSEASONABLY COOL DAY ACROSS THE ENTIRE FORECAST AREA WITH AFTERNOON TEMPERATURES EXPECTED TO BE 10 DEGREES OR MORE BELOW NORMAL FOR THIS TIME OF YEAR. IN ADDITION TO COOLER TEMPS...EXPECT SIGNIFICANT CLOUD COVER AND A GOOD CHANCE OF SHOWERS DURING THE DAY ON WEDNESDAY...AS THERE IS EXPECTED TO BE LINGERING SHOWER ACTIVITY BEHIND THE COLD FRONT AND TUESDAY NIGHTS UPPER LEVEL SHORTWAVE...ALONG WITH ANOTHER QUICK PASSING UPPER LEVEL DISTURBANCE EXPECTED TO TRACK ACROSS THE LOCAL AREA DURING THE AFTERNOON. THIS PROGRESSIVE UPPER LEVEL PATTERN...WHICH HAS RESULTED IN PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS THE PAST FEW DAYS...IS THEN EXPECTED TO CONTINUE THROUGH AT LEAST FRIDAY BEFORE AN UPPER LEVEL RIDGE OF HIGH PRESSURE ATTEMPTS TO BUILD ACROSS THE ROCKIES...HELPING TO DIMINISH SHOWER AND THUNDERSTORM CHANCES SOMEWHAT OVER THE UPCOMING WEEKEND. KEPT DAYTIME PERIODS FOR BOTH SATURDAY AND SUNDAY DRY AND SEASONABLE ACROSS THE ENTIRE FORECAST AREA...BUT INCLUDED LOW POPS DURING THE OVERNIGHT HOURS FOR THE SOUTHERN THIRD OF THE FORECAST AREA TO ACCOUNT FOR UNCERTAINTY IN LATEST NUMERICAL GUIDANCE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 214 PM CDT MON AUG 8 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 214 PM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS REMAIN POSSIBLE OVER THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON THROUGH THIS EVENING. SEVERE WEATHER WILL BE POSSIBLE SHOULD THUNDERSTORM DEVELOPMENT BE REALIZED...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE TUESDAY AFTERNOON FOR LOCATIONS GENERALLY ALONG AND WEST OF A LINE FROM ORD...TO KEARNEY...TO BEAVER CITY IN NEBRASKA. THUNDERSTORMS WILL THEN BECOME MORE LIKELY ACROSS THE ENTIRE OUTLOOK AREA TUESDAY NIGHT. SOME OF THE STORMS LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT COULD BE SEVERE...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA TUESDAY NIGHT. INTERMITTENT CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST WEDNESDAY THROUGH FRIDAY...AS WELL AS SATURDAY NIGHT. SEVERE WEATHER CANNOT BE RULED OUT...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT MON AUG 8 2011
NEZ060-090045-
DAWSON NE-
651 PM CDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 745
PM CDT...
AT 649 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 14
MILES WEST OF GOTHENBURG...OR 37 MILES WEST OF LEXINGTON...MOVING
SOUTHEAST AT 40 MPH. THIS STORM HAS PRODUCED WINDS NEAR 80 MPH
ACROSS PARTS OF EASTERN LINCOLN COUNTY.
HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WIND GUSTS UP TO 50 MPH
ARE EXPECTED ACROSS THE ADVISED AREA WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GOTHENBURG...
WILLOW ISLAND...
COZAD...
FARNAM...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 230.
LAT...LON 4104 10023 4104 9986 4084 9986 4084 9987
4083 9986 4074 9986 4074 9987 4070 9987
4070 10023 4072 10023
TIME...MOT...LOC 2349Z 295DEG 45KT 4090 10043
ROSSIThe Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 65 MPH.
Wind gusts were estimated at 60 MPH, resulting in small tree limbs being knocked down.
Wind gusts were estimated at 60 to 70 MPH.
Wind gusts were estimated at 65 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335403, 335406, 335407, 335415, 335408, 335409, 335410, 335411, 335412.